Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 82, NWS Sioux Falls, SD

May 12, 20229 counties in Iowa; Jackson County, Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 5:22 PM CDT for 9 counties in Iowa; Jackson County, Nobles County, Rock County, Minnesota. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 5:22 PM CDT (22:22 UTC)
Expired
May 12, 2022, 6:00 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:30 PM CDTTSTM WND GST 693 Nne Sheldon, IAAWOS STATION KSHL SHELDON AIRPORT.
May 12, 5:30 PM CDTTSTM WND GST 701 Wsw Magnolia, MNDELAYED REPORT. MN RWIS SITE 950147.
May 12, 5:34 PM CDTTSTM WND DMG4 Sw Little Rock, IAREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
May 12, 5:35 PM CDTTSTM WND GST 801 S Little Rock, IAZERO VISIBILITY DUE TO STRONG WINDS AND DUST STORM FOR THE LAST 10 MINUTES.
May 12, 5:55 PM CDTTSTM WND GST 823 Ne Sibley, IADELAYED REPORT. IOWA RWIS STATION RSYI4.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:27 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KFSD 122222
SVRFSD
IAC021-035-041-059-119-141-143-149-167-MNC063-105-133-122300-
/O.NEW.KFSD.SV.W.0082.220512T2222Z-220512T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
522 PM CDT Thu May 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in northwestern Iowa...
  Lyon County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Western Dickinson County in northwestern Iowa...
  Sioux County in northwestern Iowa...
  Plymouth County in northwestern Iowa...
  Northwestern Buena Vista County in northwestern Iowa...
  Western Clay County in northwestern Iowa...
  O'Brien County in northwestern Iowa...
  Southeastern Rock County in southwestern Minnesota...
  Southwestern Jackson County in southwestern Minnesota...
  Nobles County in southwestern Minnesota...

* Until 600 PM CDT.

* At 522 PM CDT, severe thunderstorms were located along a line
  extending from near Lester to Hospers to Kingsley, moving northeast
  at 70 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Rock Rapids, Paullina, Boyden, Hospers and Granville around 525 PM 
  CDT.
  Sheldon, Remsen, Ellsworth, Archer and Matlock around 530 PM CDT.
  Sanborn, Marcus, Primghar, Little Rock and Ashton around 535 PM 
  CDT.
  Sibley, Hartley, Adrian, Cleghorn and Melvin around 540 PM CDT.
  Cherokee, Everly, Rushmore, Lismore and Larrabee around 545 PM 
  CDT.
  Worthington, Ocheyedan and Wilmont around 550 PM CDT.
  Sutherland, Round Lake, Peterson and Harris around 555 PM CDT.
  Spirit Lake, Milford, Arnolds Park, Lake Park, Okoboji, Brewster, 
  Royal, Wahpeton, West Okoboji and Linn Grove around 600 PM CDT.

Other locations impacted by these severe thunderstorms include Oyens,
Moneta, Brunsville, Calumet, Rossie, Kinbrae, Dundee, Steen, Magnolia
and Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northwestern Iowa and into southwestern 
Minnesota. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows! 
&&

LAT...LON 4298 9634 4342 9651 4385 9586 4385 9545
      4355 9513 4290 9516 4256 9603 4256 9635
TIME...MOT...LOC 2222Z 231DEG 60KT 4349 9625 4308 9593 4258 9594 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 12, 2:20 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
220 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 12 2022

Isolated convection may linger near/north of Hwy 14 early in the
period, but otherwise expecting VFR conditions with increasing
southerly winds through mid afternoon. After 21Z-22Z, expecting
rapid development of thunderstorms into southeast SD, developing
into a line which moves quickly east into northwest Iowa and
southwest Minnesota this evening. Large hail and strong/damaging
winds will be possible with any thunderstorms during the late
afternoon and evening, along with at least brief MVFR-IFR
conditions. Storm timing is somewhat uncertain, but tried to
narrow down a 2-4 hour window of best chances in the TAFs.

After storms move through, a return to VFR conditions is expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

In the hours before

Local storm report, May 12, 5:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     VERMILLION              42.78N 96.92W
05/12/2022                   CLAY               SD   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

TRM
Local storm report, May 12, 5:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     4 SSE MITCHELL          43.68N 98.02W
05/12/2022  M58 MPH          DAVISON            SD   MESONET

            MESONET STATION FW9779 MITCHELL.

&&

ST
Local storm report, May 12, 5:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 ENE ROSWELL           44.01N 97.67W
05/12/2022  U0.75 INCH       MINER              SD   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

TRM
Local storm report, May 12, 5:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     HURON                   44.37N 98.22W
05/12/2022                   BEADLE             SD   TRAINED SPOTTER

            NUMEROUS PINE TREES HAVE BEEN UPROOTED BY
            THE WIND. POWER IS OUT ACROSS THE SOUTHERN
            PART OF TOWN.

&&

TRM
Local storm report, May 12, 5:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 SSW SIOUX FALLS       43.52N 96.74W
05/12/2022                   MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

TRM
Local storm report, May 12, 5:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     1 SSW HARTFORD          43.61N 96.95W
05/12/2022                   MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth, Sioux, Woodbury40 min
May 12, 4:40 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDLyon50 min
May 12, 4:53 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDCherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux and 1 more37 min
May 12, 5:13 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDLyon47 min
May 12, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Plymouth, Sioux23 min
May 12, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola39 min
May 12, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth, Woodbury46 min
May 12, 12:09 AM CDTDense Fog AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more4 hr
May 12, 9:48 AM CDTRiver Flood WarningFSDPipestone24 hr
May 12, 9:48 AM CDTRiver Flood WarningFSDLyon71 hr
May 12, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more33 min
May 12, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Murray19 min
May 12, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Lyon, Murray, Nobles40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.